Ibuprofen is an nonsteroidal anti-inflammatory drug (NSAID), which is a type of medication with analgesic, fever-reducing, and, in higher doses, anti-inflammatory properties. Ibuprofen brand names include Brufen, Genpril, Ibu-Tab, Cuprofen, Nurofen, Advil, and Motrin, among others. The World Health Organization (WHO) includes ibuprofen on its list of essential medicines. The list states the minimum medical needs for a basic healthcare system.
Ibuprofen reduces pain, fever, swelling, and inflammation by blocking the production of cyclooxygenase (COX)-1 and COX-2. The body releases these substances in response to illness and injury. If a person takes ibuprofen by mouth, they should notice the effects after 20–30 minutes. People can take ibuprofen by mouth as a syrup or tablet. They can also apply it directly to the skin as a mousse, gel, or spray.
What is Benadryl?
Benadryl (diphenhydramine) is a brand-name, over-the-counter medication that’s classified as an antihistamine. It’s used to help relieve symptoms of hay fever (seasonal allergies), other allergies, and the common cold, as well as itchy skin due to insect bites, hives, and other causes.
Benadryl is effective for decreasing itchy skin from hives. It’s often considered a first-choice treatment for hives. But although it’s effective for decreasing symptoms of seasonal allergies, Benadryl isn’t often used for this purpose. This is due to side effects such as sleepiness. Benadryl comes in many different forms. Some are oral (taken by mouth), and some are topical (applied to the skin).
Can I Take Ibuprofen With Benadryl?
No adverse interactions have been found between Benadryl Allergy and ibuprofen. As a matter of fact, Ibuprofen and Diphenhydramine the active ingredient in Benadryl are combined in some medication used to treat occasional insomnia associated with minor aches and pains. This medicine is not for use in treating sleeplessness without pain, or sleep problems that occur often. Diphenhydramine and ibuprofen is for use in adults and children at least 12 years old. Before using Ibuprofen and Benadryl together, consult your doctor or healthcare provider.
What should I discuss with my healthcare provider before taking diphenhydramine and ibuprofen?
Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using diphenhydramine and ibuprofen, especially in older adults.
You should not use this combination if you are allergic to diphenhydramine or ibuprofen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:
- heart disease, high blood pressure;
- a heart attack, stroke, or blood clot;
- stomach ulcers or bleeding;
- a breathing problem, such as asthma, emphysema, or bronchitis;
- liver or kidney disease;
- enlarged prostate or problems with urination; or
- if you take aspirin to prevent heart attack or stroke.
Ask a doctor before using this medicine if you are pregnant or plan to become pregnant. Taking ibuprofen during the last 20 weeks of pregnancy may result in serious kidney problems in the unborn baby. Also ask a doctor before using this medicine if you are breastfeeding. ALSO READ: How To Flush Benadryl Out Of Your System